Back to Ask the Diabetes Team Ask the Diabetes Team

From Ocala, Florida, USA:

I'm having trouble giving myself insulin injections lately. For awhile, I stuck to injecting my shots just in my stomach, but because I was experiencing bruising and those little bumps from the insulin just sitting there under the skin, I decided I should try giving my shots in other places. I tried my thighs, but I got a bad reaction. Those little insulin bumps were appearing and my whole thigh felt like one big bruise. I also experienced the insulin leaking out a little from the injection site. I thought maybe I was administering them in the wrong places on my thigh but I consulted several diagrams and web sites, as well as my mother. According to all of them, I was giving myself shots in the right areas. I've also tried both arms, but got the same reaction. Also, I've always "pinched up" the skin slightly when giving myself shots. I'm really frustrated. Do you have any advice?


I am sorry to hear you are having difficulty with your injections and I am glad to hear that you are trying to fix this problem. It is important that your insulin dose be injected correctly, that you prevent leaking of the insulin, and prevent skin issues.

My first advice to you would be to talk to your health care provider, to have them take a look at your skin and to show them how you are giving your injections. This type of problem needs to be handled face to face show they can show you the best way to avoid problems. Make sure to bring your supplies with you (syringes or pens/needles). It is possible that you are not using the correct size needle for your body size.

In general, to give an insulin injection, you clean the area as instructed, pinch up the skin, put the insulin syringe (or pen) needle all the way in, push in the plunger (or pen button), let go of the pinch, and wait a few seconds (to prevent leaking) and then remove the needle. There are slight variations on technique that your health care provider may recommend.

It is important to make sure not to keep giving the injections in the same spots over and over as you can get a build up of tissue called "hypertrophy."


Original posting 17 Apr 2007
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.